Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


First test - CD4: 237. What now?
Sep 29, 2008

I have been diagnosed positive four weeks ago. Since then i got new results about the fact that i'm fine about hepatitis and other STI's and that my CD4 count is 237. I feel perfectly fine apart the stress of this new condition. I eat as healthy as i can, i don't smoke or drink alcohol. I read a lot about CD4 counts on the net and usually people are started medecine when they are lower than 350. Can that decision be made on only one count? Is there any chance that i could avoid taking med now? I heard about kind of supplements that could boost the immune system. I know it sounds like i'm trying to avoid the unavoidable... i just wish i could postpone the use of chemicals as long as possible.

Response from Dr. McGowan

I am glad that you are educating yourself about the role of lab tests, such as the CD4 count on the need for medication and monitoring response to treatment.

There can be some variability in the CD4 count, especially if you are recovering from a recent illness. It is usually best to confirm the result, but since the number is lower than 350 that should be done as soon as possible so as not to delay therapy. Most people are considering treatment at higher levels and the pendulum is swinging in that direction.

There is no doubt that eating well and keeping yourself healthy will help, but we learned in the days prior to effective antiretroviral treatment that nutrition alone is not enough to turn things around. You must suppress the virus since it is the cause of the immune imbalance when the time is right. Some of the newer meds are easier to take and less "toxic", you should discuss these issues with your health care provider.

Good luck,

Joe


Previous
TB,CERVICAL LUMPH NODES
Next
face lipodostrophy

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement